We don’t get to do very many ophthalmology patient safety columns. But here’s a case with a risk that we suspect could be present at many hospitals or ambulatory surgery centers (CDPH 2014).
In the case a 71 y.o. man was undergoing cataract removal and insertion of an intraocular lens. VisionBlue (trypan blue) is often used to stain the lens capsule to enhance its visualization during cataract surgery. When the surgeon requested VisionBlue she was handed a syringe by the surgical tech and injected the contents of the syringe into the eye. When the surgeon then examined the eye through the operating scope she found the entire area to be stained an opaque dense blue. The contents of the syringe had been methylene blue rather than trypan blue. Methylene blue is a long-lasting tissue staining dye not intended for eye injection. Despite multiple irrigations with saline the eye remained opaque and the patient was transferred to another facility for possible corneal transplant. The ultimate outcome was not known.
There appears to have been a communication error between the surgical tech and the RN in the OR. The RN understood the request as being for methylene blue, which is apparently used by some surgeons to mark the location of the incision (note that it also has other uses such as determination of extravasation from some cavities). Only a small drop is necessary for that purpose. Unable to find a suitable receptacle at the table to deposit several drops of methylene blue, the RN drew the methylene blue into a syringe and handed the syringe to the surgical tech saying “all you need is a few drops”. The surgical tech labeled the syringe as “VisionBlue”. Had facility policy and procedure been followed it would have required both verbal and visual verification of the dye and the labeling of the syringe by 2 qualified personnel.
The facility subsequently educated OR staff on the policy and added competency assessment on it to the annual list of competencies. More importantly, they removed methylene blue from all Ophthalmology preference cards. In addition, medication carts were removed from the eye rooms and replaced with Pyxis machines which stored all eye medications by the physician’s name and included drug name, concentration, and amount.
Somewhat bothersome is that the surgeon indicated she almost always has her eye on the operating scope and trusted that the syringe contained the correct solution. If that is the case, which is understandable, it’s really incumbent upon the surgeon to participate in the verification of the drawing up of the substance in the syringe and the labeling of the syringe. We can think of a host of other toxic or caustic substances you would not want injected into your eye.
The Joint Commission, of course, has standards on preparation and labeling of medications and other substances in syringes or basins in the sterile field. And this does not just apply to the OR. In our October 22, 2013 Patient Safety Tip of the Week “How Safe Is Your Radiology Suite?” we noted there have been numerous cases where the wrong type or wrong dosage of a contrast agent has been injected during myelography with disastrous results, often because of inadequate labeling or storage. And most of us remember an unfortunate case a few years ago where a patient was inadvertently given the antiseptic skin prep solution, chlorhexidine, instead of contrast media intraarterially (ISMP 2004).
This is really also an example of confusion about LASA (look-alike, sound-alike) drug pairs. So if you are an OR or ASC that does eye surgeries, you should add this drug pair (methylene blue and trypan blue) to your LASA list and take appropriate precautions to minimize the chance they might be mixed up. If you are a facility that only does eye cases, you probably have no need for methylene blue and therefore should not stock it at all. In other facilities you clearly need to store the two blue dyes separately. If you have a dedicated “eye” room and can store all the medications and materials for eye surgery there (or in an automated dispensing cabinet dedicated to ophthalmology) make sure that methylene blue is not in those areas. It might even be worth considering putting warning labels on methylene blue stating “not for eye cases” or something to that effect. We are unaware of any “tallman” lettering conventions for this drug pair. A logical one might be “METHYLENE blue” and “TRYPAN blue” but you’d have to make sure that these choices are not confused with any other drugs or substances you stock.
Update: See our September 2014 What’s New in the Patient Safety World column “Another Blue Dye Eye Mixup”
Some of our previous patient safety columns involving ophthalmology issues:
June 5, 2007 “”
March 11, 2008 “Lessons from Ophthalmology”
June 8, 2010 “Surgical Safety Checklist for Cataract Surgery”
June 2012 “Tailored Timeouts for Ophthalmologists”
CDPH (California Department of Public Health). 2014. Intake Number CA00368387.
ISMP (Institute for Safet Medication Practices). Loud wake-up call: Unlabeled containers lead to patient's death.ISMP Safe Medication Safety Alert! Acute Care Edition.December 2, 2004
Print “PDF version”